Thursday, April 23, 2009

Case of the week

This was a 56 year old woman referred to me for hypercalcemia. This was found 2 years ago incidentally; she remained asymptomatic now (and was amused by the attention she got). Her internist had done an excellent job working her up thus far:

Calcium was 12.8 mg/dL with a suppressed PTH, normal TSH, Phos, Vit A, 1,25-OH Vitamin D, 24-hour urine calcium, SPEP, UPEP and even ACE. Her PTHrp was undetectable, while her 25-OH Vitamin D was a bit low.

History was significant only for arthritis, hypertension and psoriasis. She took only antihypertensives (thiazides were stopped a year ago) and some cream for her skin issues.

Exam was remarkable for some fairly classical psoriatic plaques on the extensor surfaces. In addition, she had some reddish nonpruritic patches all over her trunk and on the legs.

What is your provisional diagnosis?

Answer: Beats me scuba diving in Hawaii

Okay, okay, potong steam I know but I have a biopsy set up (biopsy? biopsy of what??) and so I won't have answers for another few weeks. Some of you left pretty good answers. I had the patient bring in her cream to verify that she wasn't overdosing on topical Vit D for her psoriasis (she wasn't but that was on my radar too, good thoughts!). But I think the clue lies in her labs:

If her PTH is suppressed (telling us clearly this isn't mediated by parathyroid hormone), then the question I was asking myself is, what the heck is hydroxylating her 25-OH Vitamin D to 1,25-OH Vitamin D (which is usually mediated by PTH). And why the discordance between the low 25-OH D and the midnormal 1,25-OH D?

So, something is causing her to activate the Vit D leading to abnormal gut calcium absorption. Typically you think of granulomatous disease but you sometimes see this in hematological malignancies. I think that clue lies within the skin- while her extensor lesions look classical for psoriasis the trunk lesions do not. Indeed, cutaneous lymphoma has been reported to do precisely that. And when I google images for cutaneous lymphoma I got the picture above; almost a carbon copy of what my patient has.

So, I'm sending her for a skin biopsy to prove this (doesn't show up in blood studies, I was told when I shared my concerns with a hematologist). If it is, she should respond nicely to Prednisone.


Blogger pilocarpine said...

calcipotriene toxicity

iatrogenic hypercalcemia & hypertension secondary to calcipotriene, treatment for psoriasis.

10:47 PM  
Anonymous Lady in Red said...

I would be more embarassed than amused if I were that patient. You have an interesting blog. I learn something new with each visit.

1:56 PM  
Anonymous eColi said...

Just guessing. Could be Calcium tablet overdose (for arthritis). If due to calcipotriene, urine calcium excretion should be high. Lowish 25-OH vitamin D is against iatrogenic vitamin D cause.

11:46 AM  
Blogger Palmdoc said...

So was it cutaneous lymphoma?

11:17 PM  
Blogger vagus said...

Palmdoc: Bx was last Thursday so I don't have the results yet. Will keep you informed :)

4:55 PM  
Blogger vagus said...

Doh. Bx was negative. Back to the drawing board. What IS converting the vitamin D?
Probably next step would be imaging, trial of Prednisone?

6:24 AM  

Post a Comment

<< Home